Winter Weather, Gibson
- When
- February 8, 5:00 PM CST to February 9, 7:00 AM CST
- Where
- Gibson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
North of Interstate 64, a period of snow caused treacherous road conditions. The snow came down heavily for a couple hours on the night of the 8th, when visibility was reduced to one-quarter mile.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
North of Interstate 64, a period of snow caused treacherous road conditions. The snow came down heavily for a couple hours on the night of the 8th, when visibility was reduced to one-quarter mile. Temperatures were mostly in the 20's, which allowed the snow to stick on roads and impact travel. Accumulations ranged from 1 to 3 inches, except locally up to 4 inches along the White River from Hazleton to Petersburg. Specific reports included 4 inches in Petersburg, 3 inches at Princeton, and 2 inches in Fort Branch. The snowfall occurred in response to some low-level frontogenetical forcing as an upper-level disturbance approached. Some decent lapse rates aloft based around 700 mb resulted in some enhanced snow banding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 8, 3:54 PM CST, 1 hour 6 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
354 PM CST Mon Feb 8 2021
.SHORT TERM...(Tonight through Tuesday)
Issued at 355 PM CST Mon Feb 8 2021
Areas of sleet and light snow are developing across southern
Illinois and southeast Missouri, and this trend will continue into
tonight and gradually spread southeast. Continued with an Advisory
for southwest Indiana, northwest Kentucky northern portions of
southern Illinois and portions of southeast Missouri. These areas
have the best chance for light snow and ice accumulations. Will
issue a Special Weather Statement for areas south of the Advisory
area mentioning potential slick spots on roadways. Amounts and
coverage will have to be monitored through the night
Light precipitation may linger into Tuesday, but right now it
looks like overall it will be fairly quiet. Most areas with the
higher accumulations probably will not make it above freezing, so
slippery conditions will persist in untreated areas.
.LONG TERM...(Tuesday night through Monday)
Issued at 355 PM CST Mon Feb 8 2021
The primary long term forecast impact will be the midweek winter
storm that is expected to have a significant icing component to it.
Spanning primarily from late Tuesday night through Thursday morning,
which is the period covered by a Winter Storm Watch, this winter
storm should produce conditions in portions of the Quad State that
are more hazardous than that which has been seen at any other point
this winter or the previous one.
The presence of a winter storm has high confidence; however, there
is uncertainty with the zone of highest impacts. This is common for
mixed precip events, as a north/south shift of a few dozen miles can
significantly alter the duration of more hazardous precipitation
types like freezing rain for a location. What appears to be most
likely at this time is that earlier on in this storm, from Tuesday
night into Wednesday, the northern half of the forecast area (from
Southeast Missouri to Southwest Evansville) is more likely to get
freezing rain/snow. Later in the day Wednesday, the freezing line
will drift further south, with the freezing rain swath shifting
gradually southward to SE Missouri and West Kentucky late Wednesday
into Thursday.
Tuesday evening begins with isolated to scattered light
precipitation, with coverage expected to increase through the night
towards morning. Precip should generally be light throughout this
system on the order of .05-.1 inches of liquid equivalent QPF every
6 hours Wednesday morning through Wednesday night. For the northern
portions of the CWA, snow will be a contributor with an inch of snow
possible. The freezing rain axis is most likely to set up for the
longest duration along a line positioned near the Ohio River with
similar orientation expect extended through SE Missouri as well.
While fairly light hourly QPF rates will limit the high end
potential for ice amounts, a light freezing rain for more hours is
more efficient at aggregating on tree limbs and power lines than the
same amount of freezing rain in a shorter amount of time. At this
time, a quarter of an inch of ice is the high end value in the
forecast grids, though higher localized amounts are possible if the
freezing rain band sits over the same location for a longer than
anticipated duration or if one of the higher end model QPF solutions
is closer.
Soundings point to a thin cold surface layer, making sleet mixing
less common for the first half of the event. Later in the day
Wednesday, there starts to be a deeper cold air layer near the
surface, which could allow for a band of sleet, or at least a mixing
of sleet, in between freezing rain and snow zones. Precip type
layering over the course of the event will take the more hazardous
direction with the ice layer below the snow layer, which could make
travel conditions appear less dangerous than they actually are.
The precip swath finally moves out of the Quad State entirely late
Thursday. This occurs alongside a southward push of the Arctic
trough, which would continue cold temperatures for the remainder of
the work week. From Saturday-Monday there is a lot of uncertainty
with shortwave systems that could bring some more precipitation. The
GFS ensemble is most ambitious about precip Saturday through
Saturday night while the ECMWF is dry and Canadian is in between.
The ensembles are a bit more evenly distributed about possible
precip on Monday, but each has many dry members. The grids for now
include a slight chance both of these days. When it comes to
temperatures, the GFS ensemble is warmer than the Canadian and ECMWF
(despite the operational GFS being extremely cold for Sunday).
Mostly stuck near the NBM for temps, which has significantly below
average temperatures though the NBM has been overly aggressive with
the southern reach of the persistent trough on days 6-7 each of the
last several days so it would not be surprising to see these
temperatures trend upward in the coming days.
&&
.AVIATION...
Issued at 355 PM CST Mon Feb 8 2021
VFR cigs will lower to MVFR to IFR this evening as areas of light
sleet, snow and freezing rain develop. MVFR to IFR vsbys possible
with snow, MVFR with sleet and light freezing rain. Precipitation
will decrease in coverage between 08z-12z, which will lead to IFR
cigs gradually improving to MVFR. Winds will be from the northeast
at 5 to 10 kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Watch from late Tuesday night through Thursday
morning for ILZ075>078-080>094.
Winter Weather Advisory until 6 AM CST Tuesday for ILZ075>078-
080>087.
MO...Winter Storm Watch from late Tuesday night through Thursday
morning for MOZ076-086-087-100-107>112-114.
Winter Weather Advisory until 6 AM CST Tuesday for MOZ076-086-
087-100-107>109.
IN...Winter Storm Watch from late Tuesday night through Thursday
morning for INZ081-082-085>088.
Winter Weather Advisory until 6 AM CST Tuesday for INZ081-082-
085>088.
KY...Winter Storm Watch from late Tuesday night through Thursday
morning for KYZ001>022.
Winter Weather Advisory until 6 AM CST Tuesday for KYZ014-018.
&&
SHORT TERM...RST
LONG TERM...ATL
AVIATION...RSTHazardous Weather Outlook National Weather Service Paducah KY 408 PM CST Mon Feb 8 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-092215- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 408 PM CST Mon Feb 8 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Areas of light sleet, light snow and light freezing rain will continue to develop across the region tonight. Portions of southeast Missouri, southern Illinois, southwest Indiana and northwest Kentucky have the best chances of accumulations and travel issues. More isolated impacts are possible south of these areas. See the Winter Weather Advisory and Special Weather Statement for more information. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Intermittent periods of freezing rain late Tuesday night through early Thursday across parts of the outlook area may generate ice accumulations on the order of a tenth to a quarter of an inch. Travel issues are likely and localized damage to trees and power lines is possible. Minor snow accumulations may also be possible over parts of the outlook area between Tuesday night and Thursday. See the Winter Storm Watch for more information. Wind chills Thursday through Saturday will be in the single digits and teens. Dangerous wind chills below zero will be possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. However, reports of precipitation type and any accumulations or related impacts would be appreciated.
Special Weather Statement National Weather Service PADUCAH KY 356 PM CST Mon Feb 8 2021 ILZ088>094-KYZ001>013-015>017-019>022-MOZ110>112-114-090200- Union-Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Fulton-Hickman- Carlisle-Ballard-McCracken-Graves-Livingston-Marshall-Calloway- Crittenden-Lyon-Trigg-Caldwell-Webster-Hopkins-Christian-Daviess- McLean-Muhlenberg-Todd-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Dixon, Madisonville, Hopkinsville, Owensboro, Calhoun, Greenville, Elkton, Bloomfield, Sikeston, Charleston, and New Madrid 356 PM CST Mon Feb 8 2021 ...Light wintry precipitation expected tonight... A light wintry mix of sleet, freezing rain and snow will develop this evening and overnight across portions of southern Missouri southeast of a Cape Girardeau to Poplar Bluff line, far southern Illinois south of Route 13 and west Kentucky. Significant accumulations are not expected, but slippery conditions may develop on lesser traveled roads and elevated or untreated surfaces. More significant amounts are possible if traveling north of these areas. Use extra caution when traveling tonight.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936070, 936071.